Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

July 6, 1995Iredell County, Rowan County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 1995, 9:01 PM EDT for Iredell County, Rowan County, North Carolina. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Jul 6, 1995, 9:01 PM EDT (01:01 UTC)
Expired
Jul 6, 1995, 10:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Iredell County, NC, Rowan County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSO 070102 RRA
SVRGSO
NCC159-097-070200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENSBORO NC
901 PM EDT THU JUL 6 1995
 
THE NATIONAL WEATHER SERVICE IN GREENSBORO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...ROWAN COUNTY
 
IN NORTHWEST NORTH CAROLINA
 
   ...IREDELL COUNTY
 
AT 850 PM EDT WEATHER SERVICE RADAR SHOWED VERY STRONG
THUNDERSTORMS CONTINUE TO AFFECT IREDELL AND ROWAN COUNTIES.
THESE STORMS CONTINUE TO STRENGTHEN. THE MOVEMENT HAS BEEN TO THE
MOVEMENT HAS BEEN TO THE EAST AT 20 MPH. STRONG WINDS...SMALL
HAIL...AND HEAVY RAINS HAVE BEEN REPORTED WITH THESE STORMS.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A vSTRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
RNEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:38 PM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 2:38 PM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU JUL 6 1995

DISCUSSION...
I/VE HAD VERY LITTLE TIME TO LOOK AT MUCH. POPS LOOK AWFUL LOW FOR
TONITE/THIS EVE. ANYWAY...WE/LLR GO ALONG WITH WHATEVER YOU FOLKS
THAT HV BEEN LOOKING AT THE MODELS WANT.

JJ

In the hours before

Local storm report, Jul 6, 8:20 PM EDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT THU JUL 06 1995

...CORRECTED FOR WRONG DATE...

DATE/TIME      COUNTY/CITY         EVENT

06/153 PM-     PULASKI VA          NICKEL SIZE 5 MILES NORTH OF
   157 %PM                          PULASKI.

06/157 PM      PULASKI VA          DIME SIZE HAIL IN PULASKI.

06/200 PM      PULASKI VA          NICKEL SIZE HAIL AND STRONG WINDS
                                   BROKE OUT WINDOWS IN PULASKI.

06/205 PM      BEDFORD VA          THUNDERSTORM WIND DOWNED TREES IN
                                   MONTVALE ON RTE 619 JUST OFF OF
                                   RTE 460.

06/220 PM      PULASKI VA          LOWER MADISON STREET AND THE
                                   INTERSECTION OF LOWER
                                   WASHINGTON STREET AND 4TH STREET
                                   FLOODED IN THE CITY OF PULASKI.

06/223 PM      ROANOKE VA          DIME SIZE HAIL IN THE WESTERN PART OF
                                   SALEM.

06/305 PM      HALIFAX VA          DIME SIZE HAIL IN HALIFAX.

06/330 PM      CASWELL NC          QUARTER SIZE HAIL AND TREES DOWN IN
                                   PROVIDENCE.

06/330 PM      WYTHE VA            1 INCH HAIL NEAR SPEEDWELL.

06/335 PM      HALIFAX VA          THUNDERSTORM WINDS DOWNED TREES IN
                                   BIRCHLAND PARK OR ABOUT 14 MILES
                                   WEST-SOUTHWEST OF HALIFAX.

06/355 PM      CAMPBELL VA         THUNDERSTORM WINDS DOWNED A TREE ON
                                   RTE 605 IN NARUNA.

06/435 PM      HALIFAX VA          THUNDERSTORM WINDS DOWNED A TREE
                                   ACROSS RTE 501 JUST NORTH
                                   OF HALIFAX. TRAFFIC BLOCKED.

PMC
Local storm report, Jul 6, 8:21 PM EDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT THU JUL 06 1995

...CORRECTED FOR WRONG DATE...

DATE/TIME      COUNTY/CITY         EVENT

06/153 PM-     PULASKI VA          NICKEL SIZE 5 MILES NORTH OF
   157 %PM                          PULASKI.

06/157 PM      PULASKI VA          DIME SIZE HAIL IN PULASKI.

06/200 PM      PULASKI VA          NICKEL SIZE HAIL AND STRONG WINDS
                                   BROKE OUT WINDOWS IN PULASKI.

06/205 PM      BEDFORD VA          THUNDERSTORM WIND DOWNED TREES IN
                                   MONTVALE ON RTE 619 JUST OFF OF
                                   RTE 460.

06/220 PM      PULASKI VA          LOWER MADISON STREET AND THE
                                   INTERSECTION OF LOWER
                                   WASHINGTON STREET AND 4TH STREET
                                   FLOODED IN THE CITY OF PULASKI.

06/223 PM      ROANOKE VA          DIME SIZE HAIL IN THE WESTERN PART OF
                                   SALEM.

06/305 PM      HALIFAX VA          DIME SIZE HAIL IN HALIFAX.

06/330 PM      CASWELL NC          QUARTER SIZE HAIL AND TREES DOWN IN
                                   PROVIDENCE.

06/330 PM      WYTHE VA            1 INCH HAIL NEAR SPEEDWELL.

06/335 PM      HALIFAX VA          THUNDERSTORM WINDS DOWNED TREES IN
                                   BIRCHLAND PARK OR ABOUT 14 MILES
                                   WEST-SOUTHWEST OF HALIFAX.

06/355 PM      CAMPBELL VA         THUNDERSTORM WINDS DOWNED A TREE ON
                                   RTE 605 IN NARUNA.

06/435 PM      HALIFAX VA          THUNDERSTORM WINDS DOWNED A TREE
            n                       ACROSS RTE 501 JUST NORTH
                                   OF HALIFAX. TRAFFIC BLOCKED.

PMC
Local storm report, Jul 6, 8:28 PM EDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT THU JUL 06 1995

DATE/TIME      COUNTY/CITY         EVENT

06/630 PM      STOKES VA           IN THE TOWN OF DANBURY, RESIDENTS
                                   REPORT TREES DOWN, LINES DOWN, AND
                                   NICKEL SIZE HAIL.

06/730 PM      SURRY NC            TREES DOWN OVER SE SURRY COUNTY IN
                                   THE TOWN OF LEVEL CROSS ON RT 268

06/650 PM      HENRY  VA           TREE DOWN ON RT 632 AND DEBRIS ON
                                   ROAD

06/430 PM-     PITTSYLVANIA VA     TREES DOWN IN CHATUM, AND SE OF
     550 PM                        COUNTY NEAR THE HALIFAX COUNTY
                                   LINE ON RT 729 JUST NE OF DANVILLE.
                                   TREES DOWN ON RT 855 OFF OF RT 58 W.
                                   TREES DOWN ON ROADS AND POWER LINES.
                                   FIRES STARTED IN THE MT CROSS AREA
                                   (SW SECTION OF COUNTY NEAR DANVILLE)
                                   FROM LIGHTNING STRIKE.

06/545 PM       SURRY NC           TOWN OF BUELA OR BETTER KNOWN AS
                                   BOTTOM REPORTS QUARTER SIZE HAIL AND
                                   MANY TREES DOWN.

PMC
Local storm report, Jul 6, 8:40 PM EDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT THU JUL 06 1995

DATE/TIME      COUNTY/CITY         EVENT

06/630 PM      STOKES VA           IN THE TOWN OF DANBURY, RESIDENTS
                                   REPORT TREES DOWN, LINES DOWN, AND
                                   NICKEL SIZE HAIL.

06/730 PM      SURRY NC            TREES DOWN OVER SE SURRY COUNTY IN
                                   THE TOWN OF LEVEL CROSS ON RT 268

06/650 PM      HENRY  VA           TREE DOWN ON RT 632 AND DEBRIS ON
                                   ROAD

06/430 PM-     PITTSYLVANIA VA     TREES DOWN IN CHATUM, AND SE OF
     550 PM                        COUNTY NEAR THE HALIFAX COUNTY
                                   LINE ON RT 729 JUST NE OF DANVILLE.
                                   TREES DOWN ON RT 855 OFF OF RT 58 W.
                                   TREES DOWN ON ROADS AND POWER LINES.
                                   FIRES STARTED IN THE MT CROSS AREA
                                   (SW SECTION OF COUNTY NEAR DANVILLE)
                                   FROM LIGHTNING STRIKE.

06/545 PM       SURRY NC           TOWN OF BUELA OR BETTER KNOWN AS
     R                              BOTTOM REPORTS QUARTER SIZE HAIL AND
                                   MANY TREES DOWN.

PMC
Local storm report, Jul 6, 8:57 PM EDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT THU JUL 06 1995

DATE/TIME      COUNTY/CITY         EVENT

06/830 PM      ROANOKE  VA         GOLF BALL SIZE HAIL REPORTED ON
               CITY OF SALEM       KIMBALL AVENUE IN THE CITY OF SALEM.

PMC
Local storm report, Jul 6, 9:00 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT THU JUL 06 1995

DATE/TIME      COUNTY/CITY         EVENT

06/830 PM      ROANOKE  VA         GOLF BALL SIZE HAIL REPORTED ON
               CITY OF SALEM       KIMBALL AVENUE IN THE CITY OF SALEM.

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:20 PM EDTSevere Thunderstorm WarningRNKIredell25 min
Jul 6, 8:34 PM EDTSevere Thunderstorm WarningRNKRowan56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.